Minnesota, 2013

Hail in Minnesota, August 6, 2013

August 6, 2013 · NWS ABR · 5 events in 1 county or zone

Large hail up to the size of ping pong balls fell from a severe thunderstorm in Traverse county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Large hail up to the size of ping pong balls fell from a severe thunderstorm in Traverse county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 11:38 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 6, 11:38 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1238 PM CDT TUE AUG 6 2013

.UPDATE...

UPDATED AVIATION DISCUSSION BELOW FOR 18Z TAFS.

WEAK SURFACE LOW PRESSURE AREA IN SOUTHEAST ND MOVING EAST LATE
THIS MORNING WITH A WEAK COOL FRONT DROPPING IN BEHIND IT. MOST OF
THE CONVECTION WAS OVER THIS MORNING. THE HRRR MODEL WAS SHOWING
SOME REDEVELOPMENT OVER FAR NE SD/WC MN THIS AFTERNOON AND EVENING
AND ALSO ALONG THE WEAK COOL FRONT DROPPING IN FROM THE NORTH.
THUS...ADJUSTED POPS DOWNWARD ACROSS MOST OF THE REGION THROUGH
THE AFTERNOON.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TODAY THROUGH THURSDAY
PRECIPITATION CHANCES TODAY WILL BE THE MAIN FORECAST CHALLENGE.

THUNDERSTORMS CURRENTLY ONGOING ALONG AND SOUTH OF I-90 SHOULD
CONTINUE TO DRIFT ESE...CLIPPING ONLY THE SOUTHWEST PORTION OF THE
CWA THROUGH THE MID MORNING HOURS. ADDITIONAL CONVECTION IS MOVING
DUE EAST ALONG I-94 IN NORTH DAKOTA. THESE STORMS SHOULD REMAIN NORTH
OF THIS CWA THROUGH THE MORNING HOURS.

MODELS SORT OF AGREE WITH TWO POSSIBLE CLUSTERS OF STORMS
DEVELOPING LATER THIS AFTERNOON. ONE CLUSTER WOULD BE ACROSS
SOUTHEAST SOUTH DAKOTA WHERE BETTER INSTABILITY IS LOCATED ALONG
WITH A WEAK MID LEVEL SHORT WAVE. IF THIS ACTIVITY DEVELOPS...IT
SHOULD REMAIN SOUTH OF THIS CWA. THE SECONDARY CLUSTER WILL BE
ALONG A SLOWLY SOUTHWARD SINKING COLD FRONT. LESS INSTABILITY
ALONG THE FRONT...BUT SLIGHTLY BETTER 0-6 KM BULK SHEAR MAY RESULT
IN A FEW STRONGER STORMS IN NORTHEAST SOUTH DAKOTA AND WESTERN
MINNESOTA LATER THIS AFTERNOON.

A COOL CANADIAN HIGH PRESSURE SETTLING ACROSS THE REGION WILL
BRING DRY AND TRANQUIL CONDITIONS FOR WEDNESDAY AND FOR MOST OF
WEDNESDAY NIGHT. THEN ANOTHER SURFACE LOW PRESSURE SYSTEM WILL
MOVE ACROSS THE REGION DURING THE EARLY MORNING HOURS ON THURSDAY.
THERE SEEMS TO BE A GENERAL CONSENSUS WITH MOST OF THE CONVECTION
OCCURRING ACROSS SOUTHERN NORTH DAKOTA. THERE IS STILL A CHANCE
FOR THUNDERSTORMS ACROSS MOST OF THE CWA AS A TRAILING COLD FRONT
MOVES SOUTHWARD ACROSS THE CWA ON THURSDAY. SIGNIFICANTLY LESS
INSTABILITY SHOULD RESULT IN GENERAL THUNDERSTORMS.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY NIGHT
NO CHANGES FROM 24 HOURS AGO. NORTHWEST FLOW WILL STEER ONE OR
MORE MID-LEVEL SHORTWAVES THROUGH THE REGION ATOP A DECENT LOW TO
MID-LEVEL BAROCLINIC ZONE...RESULTING IN A COUPLE HALFWAY DECENT
CHANCES FOR MEASURABLE PRECIP OVER A GOODLY AMOUNT OF AREAL
COVERAGE OF THE CWA. SEEMS THE BEST CHANCES FOR PRECIPITATION...RIGHT
NOW...ARE ANCHORED ON FRIDAY NIGHT THROUGH SUNDAY MORNING. 925HPA
AND 850HPA THERMAL PROGS IN THE GFS AND ECMWF SUGGEST TEMPERATURES
WILL REMAIN GENERALLY NEAR TO BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD. AS OF 18Z A
BAND OF -SHRA STRETCHES FROM WESTERN THROUGH CENTRAL SD. HAVE
INCLUDED VCSH AT KPIR FOR THE AFTERNOON HOURS TO ACCOUNT FOR THIS.
OTHERWISE...AS A FRONTAL BOUNDARY MOVES ACROSS THE REGION
TODAY...A FEW SHRA/TSRA ARE POSSIBLE...MAINLY OVER EASTERN
PORTIONS OF THE AREA. HAVE INCLUDED A VCTS MENTION AT KATY LATER
THIS AFTERNOON. W/NW WINDS WILL BECOME MORE N/NE OVERNIGHT AS THE
MAIN PUSH OF COOLER AIR WORKS ITS WAY SOUTH OVER THE AREA. LIGHT
WINDS AND VFR CONDITIONS CAN BE EXPECTED ON WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR/TMT
SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 6, 3:21 AM CST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
421 AM CDT TUE AUG 6 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
421 AM CDT TUE AUG 6 2013 /321 AM MDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL SOUTH DAKOTA THROUGH
THE MID MORNING HOURS. SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON FOR
NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. A FEW OF
THESE STORMS COULD BECOME STRONG AND PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE FOR
THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THIS
THUNDERSTORMS COULD PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Aug 6, 2:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT TUE AUG 6 2013

MNZ039-062045-
TRAVERSE-
318 PM CDT TUE AUG 6 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
TRAVERSE COUNTY UNTIL 345 PM CDT...

AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR SILVER BRIDGE...OR 8 MILES SOUTHWEST OF WHEATON...MOVING EAST AT
40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WHEATON...DUMONT...COLLIS AND
TRINITY LUTHERAN COUNTRY CHURCH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM
HAS THE POTENTIAL TO BECOME SEVERE WITH QUARTER SIZE HAIL OR GREATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR WEST CENTRAL MINNESOTA.

&&

TMT

The radar

The Aberdeen radar (KABR), 157 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Traverse

When
August 6, 2:35 PM CST
Where
Traverse County, Dumont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.720, -96.430

Hail, Traverse

When
August 6, 2:37 PM CST
Where
Traverse County, 2.83 mi NE of Collis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.680, -96.390

Hail, Traverse

When
August 6, 2:41 PM CST
Where
Traverse County, 5.25 mi ESE of Dumont
Measured
1.5 in hail
Reported by
Public
Coordinates
45.690, -96.330

Hail, Traverse

When
August 6, 2:45 PM CST
Where
Traverse County, 8.46 mi ESE of Dumont
Measured
0.88 in hail
Reported by
Public
Coordinates
45.690, -96.260

Hail, Traverse

When
August 6, 4:40 PM CST
Where
Traverse County, 4.39 mi NNE of Wheaton
Measured
1 in hail
Reported by
Public
Coordinates
45.860, -96.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474617, 474618, 474619, 474620, 474621.